North Dakota, 2022

Hail and Damaging Winds in North Dakota, August 17 to 18, 2022

August 17 to 18, 2022 · NWS BIS · 4 events in 4 counties and zones

Thunderstorms initially developed along and ahead of a weak southeasterly moving cold front over western North Dakota, with a second area of storms developing over south central North Dakota along a staunch outflow boundary. A few of these storms became severe, producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms initially developed along and ahead of a weak southeasterly moving cold front over western North Dakota, with a second area of storms developing over south central North Dakota along a staunch outflow boundary. A few of these storms became severe, producing strong wind gusts. The strongest reported wind gust of 61 mph occurred near Watford City in McKenzie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 5:51 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 17, 5:51 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
651 PM CDT Wed Aug 17 2022

.UPDATE...
Issued at 646 PM CDT Wed Aug 17 2022

Main concern right now is a group of storms, one supercellular,
over northeast Montana moving into northwestern North Dakota along
and ahead of an advancing cold front. These storms are moving into
a somewhat more unstable environment with marginal instability.
Reports of 60 mph wind gusts have occurred in far Northeast
Montana.

Elsewhere, some showers and a few thunderstorms continue to move
mainly through south central North Dakota, but these continue to
remain on the tame side.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 231 PM CDT Wed Aug 17 2022

Key messages for the short term forecast are as follows:

- Scattered showers and thunderstorms this afternoon and tonight,
  with a few strong storms possible, but only about a 5% risk of
  a severe storm at any given location. Precipitation will become
  more widespread north and east by late tonight/Thursday morning

- Cooler temperatures beginning Thursday, with forecast highs in the
  70s to around 80 F, but potential for them being even cooler in
  some areas if cloud cover is significant enough

Early this afternoon, a broad, broken band of convection extends
from north central ND southwest into southwestern ND and eastern
MT, along and ahead of ascent related to a middle- and upper-level
shortwave trough. Moisture channel imagery shows the cyclonic flow
with that shortwave trough well, and implies that while its band of
forcing for ascent extends southward all the way into northern WY.
The boundary layer is destabilizing away from existing cloud decks
and convection, with steep midlevel lapse rates sampled by the 12
UTC Bismarck RAOB sufficient for around 1000 J/kg of MLCAPE given
surface dewpoints in the mid 50s to lower 60s F. There is a bit
of uncertainty in the magnitude of lingering inhibition, but
observed soundings suggest it is becoming negligible with
temperatures nearing 90 F. Given that and the approaching band of
ascent seen on water vapor imagery, we expect a continuation of
the broken band of convection, with additional and potentially
stronger development in western and central ND the rest of the
afternoon and evening. We are continuing to message the potential
for a few strong storms, supported by the thermodynamic setting.
Deep-layer shear on the order of 25 kt will marginalize, but not
negate, the risk of severe storms. The CAPE-shear setting favors
multicellular convection, with potential transient updraft
strengthening in favor of a low, approximately 5% probability of
severe hail or wind at any one location. The boundary layer is
well-mixed with steep lapse rates, and forecast soundings display
some "inverted-v" type structures along with DCAPE on the order of
1000 J/kg, which may favor wind gusts of 45 mph to locally 60 mph
associated with collapsing or outflow-dominant storms, though
again in a disorganized fashion due to the lack of stronger deep-
layer shear. The favored area for any strong or severe storm risk
is likely over southwestern and south central ND before 03 UTC
where the boundary layer will be the most well-heated and buoyant,
though the risk could extend into northwestern ND by early evening
if the boundary layer can destabilize after clouds shift eastward.

Otherwise, moisture channel imagery this afternoon also suggests the
primary vorticity maximum and related strongest forcing is located
over southern Saskatchewan. Extrapolating the latter feature favors
north central ND into the James River valley for the highest chance
(50 to 70 percent probability) of showers and storms overnight and
into Thursday. That precipitation will likely come from additional
development as the shortwave trough and vorticity maximum moves into
the area, but the timing of that is somewhat uncertain and could be
as early as mid evening if sufficient destabilization occurs in the
wake of the ongoing clouds and convection (similar to some HRRR
cycles), or as late as sometime after 06 UTC if destabilization is
delayed sufficiently (similar to the 12 UTC NAM Nest simulation).

During the day Thursday, showers and thunderstorms remain possible
in central and eastern ND, with the probability ranging from roughly
40% from Bottineau and Minot to Bismarck and Linton, to 70% from the
Carrington area south to Jamestown and Ellendale. This scenario is
the result 1) the early-day passage of the initial shortwave trough,
2) lingering cyclonic flow in its wake, which could favor scattered,
low-topped convective development as early as midday, and 3) forcing
associated with another shortwave trough approaching from the north
by late in the day. A strong storm is also possible given weak to
moderate CAPE, but the lack of shear will once again minimize the
severe-storm risk. This scenario also lends itself to a much cooler
day, with forecast highs in the 70s to lower 80s. However, if cloud
cover or precipitation is more significant in any one area, then
highs could held be several degrees cooler.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 231 PM CDT Wed Aug 17 2022

Key messages for the long term forecast include:

- Cool weather, breezy winds, and precipitation chances on Friday,
  especially in eastern areas

- Confidence in a warming and drying trend beginning Sunday and
  continuing through early next week, with some uncertainty in the
  forecast evolution by the middle of next week

Global ensembles favor a low aloft forming over the eastern Dakotas
or Minnesota by Friday morning, and then a gradual south-southeast
motion of that feature by Saturday morning. We expect the potential
for a more stratiform-type shield of rain on the west side of this
low, and 60-80 percent probabilities of this are focused over the
James River valley where odds are highest of the low being in close-
enough proximity for precipitation. Suffice to say, small changes in
the placement of the upper-level low remain possible, and both that
and the potential for diurnal convection in the broadly cyclonic flow
are why we have 20-40 percent chances of precipitation as far west as
central ND Thursday night into Friday. The surface pressure gradient
will tighten in this scenario, too, likely leading to breezy north
winds centered on the Friday daytime time period.

Middle and upper-level ridging is then expected to begin building
into the area this weekend, and ensemble clusters display high
confidence in that ridge yielding a dry and warmer period from at
least Sunday through Tuesday. Spread in temperatures from NBM
members is only about 5 degrees F from Friday through Tuesday, which
raises our confidence in the deterministic forecast that calls for
highs warming from the 70s F Friday to mostly the 80s F from Sunday
through Tuesday. By the middle of next week, there is suggestion
that the ridging aloft will dampen, but the manner in which it does
is uncertain, with one outcome (with about 30% odds) favoring a
shortwave trough directly crossing the area with renewed chances
of precipitation. The other outcomes mainly favor a more gradual
dampening of the ridge and perhaps some cooling temperatures, but
with a drier northwest flow pattern taking hold instead by next
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 646 PM CDT Wed Aug 17 2022

Scattered thunderstorms will continue this evening into the
overnight hours over most locations, with the exception of
western areas where thunderstorm chances will wane this evening.
Chances will linger through the day on Thursday over parts of
central North Dakota, affecting the KJMS terminal.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...JJS
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JJS
Hazardous weather outlook, Aug 17, 5:17 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
617 PM CDT Wed Aug 17 2022

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-182330-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
617 PM CDT Wed Aug 17 2022 /517 PM MDT Wed Aug 17 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected through tonight. A few
storms could be strong, and an isolated severe thunderstorm with
wind gusts up to 60 mph or hail up to quarter size is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-182330-
Divide-Burke-Williams-Mountrail-McKenzie-
617 PM CDT Wed Aug 17 2022 /517 PM MDT Wed Aug 17 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected this afternoon through
tonight. A few storms could be strong, and a couple of severe
storms can not be ruled out for this evening. Wind gusts to 70 mph
and half-dollar size hail would be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 17, 5:18 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
618 PM CDT Wed Aug 17 2022

NDZ001-009-172345-
Divide ND-Williams ND-
618 PM CDT Wed Aug 17 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WILLIAMS AND WESTERN DIVIDE COUNTIES THROUGH 645 PM CDT...

At 617 PM CDT, a strong thunderstorm was located near Westby, or 26
miles northeast of Plentywood, moving east at 30 mph.

HAZARD...Wind gusts to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alkabo around 635 PM CDT.

Other locations in the path of this storm include Fortuna and Writing
Rock State Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10345 4861 10375 4857 10405 4900 10405
TIME...MOT...LOC 2317Z 290DEG 25KT 4892 10402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MDJ
Local storm report, Aug 17, 6:09 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT WED AUG 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          4 E RUSO                47.84N 100.85W
08/15/2022                   MCLEAN             ND   LAW ENFORCEMENT

            REPORT FROM MONDAY AUGUST 15. LASTED ONE
            MINUTE UNTIL 509 PM. NO STRUCTURES IMPACTED
            SO RATED EFU (EF UNKNOWN) BY NWS POLICY.

0510 PM     TORNADO          2 S RUSO                47.81N 100.93W
08/15/2022                   MCLEAN             ND   EMERGENCY MNGR

            REPORT FROM MONDAY AUGUST 15. SECOND OF
            THREE TORNADOES IN THIS AREA. TORNADO MOVED
            SOUTH AND ENDED 4 MILES SOUTH OF RUSO AT 535
            PM. HARDWOOD TREES SNAPPED AND ANIMAL
            SHELTER DESTROYED SOON AFTER IT DEVELOPED.
            DAMAGE RATING EF-1 WITH WINDS FROM THAT
            ESTIMATED AT ABOUT 110 MPH.

0530 PM     TORNADO          5 S RUSO                47.77N 100.93W
08/15/2022                   MCLEAN             ND   COUNTY OFFICIAL

            REPORT FROM MONDAY AUGUST 15. THIRD OF THREE
            TORNADOES IN THIS AREA. THIS THIRD TORNADO
            STARTED WHILE THE SECOND ONE WAS ONGOING.
            THE TWO TORNADOES WERE ONGOING TOGETHER FOR
            5 MINUTES (530 PM TO 535 PM). TORNADO MOVED
            SOUTH AND ENDED 8 MILES SOUTH OF RUSO AT 550
            PM. 6 MILES SOUTH OF RUSO THREE SMALL WOODEN
            GRANARIES WERE DESTROYED, FARM EQUIPMENT WAS
            DAMAGED INCLUDING THE FLIPPING OF A LARGE
            SEED CART ATTACHED TO AN AIR SEEDER, TOSSED
            HAY BALES AND FLIPPED ANHYDROUS TANKS.
            DAMAGE RATING EF-2 WITH WINDS FROM THAT
            ESTIMATED AT ABOUT 120 MPH.

&&

SCHILD / MARTIN
Local storm report, Aug 17, 6:24 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT WED AUG 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             9 WSW BONETRAIL         48.35N 104.00W
08/17/2022  M0.50 INCH       WILLIAMS           ND   TRAINED SPOTTER

&&

JJA
Special weather statement, Aug 17, 6:41 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
741 PM CDT Wed Aug 17 2022

NDZ045-046-180115-
Sioux ND-Emmons ND-
741 PM CDT Wed Aug 17 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL SIOUX
AND WEST CENTRAL EMMONS COUNTIES THROUGH 815 PM CDT...

At 741 PM CDT, a strong thunderstorm was located over Prairie Knights
Resort, or 12 miles north of Fort Yates, moving east at 15 mph.

HAZARD...Wind gusts to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Prairie Knights Resort around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4619 10079 4632 10080 4640 10042 4615 10039
TIME...MOT...LOC 0041Z 266DEG 13KT 4626 10068

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MDJ
Special weather statement, Aug 17, 6:42 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
742 PM CDT Wed Aug 17 2022

NDZ034-035-180115-
Morton ND-Burleigh ND-
742 PM CDT Wed Aug 17 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
BURLEIGH AND NORTHEASTERN MORTON COUNTIES THROUGH 815 PM CDT...

At 741 PM CDT, a strong thunderstorm was located over Lake Harmon, or
9 miles northwest of Mandan, moving southeast at 10 mph.

HAZARD...Wind gusts to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lake Harmon around 750 PM CDT.

Other locations in the path of this storm include Mandan and northern
Bismarck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4692 10115 4698 10107 4698 10094 4700 10092
      4696 10065 4671 10092
TIME...MOT...LOC 0041Z 300DEG 11KT 4694 10100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MDJ

The radar

The Bismarck radar (KBIS), 21 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morton

When
August 17, 7:04 PM CST to 7:08 PM CST
Where
Morton County, 5.6 mi WNW of Mandan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.860, -101.010

Thunderstorm Wind, McKenzie

When
August 17, 6:59 PM MST to 7:02 PM MST
Where
McKenzie County, 1.86 mi E of Watford City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -103.240

Thunderstorm Wind, Kidder

When
August 17, 8:46 PM CST to 8:50 PM CST
Where
Kidder County, 11.75 mi S of Tappen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.700, -99.620

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, McHenry

When
August 18, 12:30 AM CST to 12:33 AM CST
Where
McHenry County, 8.46 mi ENE of Karlsruhe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.160, -100.460

Thunderstorm wind gusts were estimated by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046668, 1046667, 1046669, 1046671.